Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 2, 2024, 6:36 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 2, 2024, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
620
WGUS53 KARX 022336
FFWARX
WIC043-030245-
/O.NEW.KARX.FF.W.0010.240702T2336Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
636 PM CDT Tue Jul 2 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Grant County in southwestern Wisconsin...
* Until 945 PM CDT.
* At 636 PM CDT, emergency management reported flash flooding due to
heavy rainfall across the warned area. Between 1 and 2 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lancaster, Fennimore, Cassville, Bloomington, Beetown, Mount Ida,
Glen Haven, Porters Bridge, Klondyke Secluded Acres, Hurricane,
North Andover, Stitzer, Nelson Dewey State Park and Annaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
4274 9105 4275 9106 4276 9106 4277 9107
4283 9108 4283 9109 4284 9109 4285 9109
4286 9110 4302 9063 4291 9047
FLASH FLOOD...OBSERVED
$$
Skow2 follow-up statements
165
WGUS73 KARX 030125
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
825 PM CDT Tue Jul 2 2024
WIC043-030245-
/O.CON.KARX.FF.W.0010.000000T0000Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
825 PM CDT Tue Jul 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR CENTRAL GRANT COUNTY...
At 825 PM CDT, emergency management reported flash flooding across
the warned area. Between 1 and 2 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lancaster, Fennimore, Cassville, Bloomington, Beetown, Mount Ida,
Glen Haven, Porters Bridge, Klondyke Secluded Acres, Hurricane,
North Andover, Stitzer, Nelson Dewey State Park and Annaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
4274 9105 4275 9106 4276 9106 4277 9107
4283 9108 4283 9109 4284 9109 4285 9109
4286 9110 4302 9063 4291 9047
FLASH FLOOD...OBSERVED
$$
Skow031
WGUS73 KARX 030244
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
944 PM CDT Tue Jul 2 2024
WIC043-030254-
/O.EXP.KARX.FF.W.0010.000000T0000Z-240703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
944 PM CDT Tue Jul 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR
CENTRAL GRANT COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, but local rivers and streams may remain elevated into
tomorrow. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM CDT for a portion of
southwest Wisconsin.
&&
LAT...LON 4268 9092 4268 9093 4273 9103 4274 9104
4274 9105 4275 9106 4276 9106 4277 9107
4283 9108 4283 9109 4284 9109 4285 9109
4286 9110 4302 9063 4291 9047
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:04 PM CDT, 3 hours 32 minutes earlier. Its key messages:
- The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
- July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
- Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 3:04 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 304 PM CDT Tue Jul 2 2024 .KEY MESSAGES... - The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm. - July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%). - Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday. && .DISCUSSION... Issued at 303 PM CDT Tue Jul 2 2024 Flash Flooding Threat Through Evening GOES visible imagery showing rapid destabilization occurring across southeast Iowa with a warm front now located near I-80 per observations at 18Z and moving north. SPC mesoanalysis at 19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE forecast to just pass through the southern part of Grant county. There is a big pool of SBCAPE to the south, around 4500 J/Kg. Lightning and storms are on the increase regionwide but the most significant area is the convergent, inverted trough northeast of the Topeka surface low center in central Iowa. Convective initiation there will train into the Flood Watch area and the CAMS have done a nice job leading that conceptual model. The air mass is tropical with 2" precipitable water (PW) values indicated on the GOES PW in the clear, warm sector over southeast IA at 1920Z. Thus, expect the storms to form on the trough as radar indicates they are, and train into the Flood Watch area with mid-level frontogenesis favoring lift northwestward leveraging any elevated instability (albeit only 250-500 J/Kg). Have updated rain amounts to 1-2.5" total in the Flood Watch with 3" right in the heart of a training axis. The most threatening window is 4-8 pm with diminishing threats afterward and all precipitation east of the area by midnight. Should the warm sector enter parts of the far southern Grant county, there may be a window of surface-based storms where a tornado could not be ruled out and a higher wind gust. We will be monitoring this situation and the surface CIN over the coming hours. Wednesday is looking outstanding and one of the better days of the week it seems. July 4th Still Looking Wet There are still some details to work out,the forecast generally is on track for July 4th with weather system moving in from the west during the day and into the night. The model guidance is consistent with its idea of a deepening tropospheric low shifting into the area in northwest flow with good 300-500mb qVector convergence overcoming the area in the later afternoon and evening. By 7 pm Thursday, a mid- level jet max is forecast over Iowa with the area seeing some increased juxtaposition of SBCAPE and deeper wind shear. These probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are on the increase with 30-40% suggested over northeast Iowa, decreasing north and east. Instability seem to be the main question with a rich pool further south, and some guidance differences in southerly flow or easterly flow ahead of this low at the surface. Overall, increasing shower and storm chances Thursday. SPC has the area in a marginal risk /level 1/ which seems appropriate. There may also be a heavier rainfall threat of over an inch Thursday night. The 02.00Z Grand Ensemble targets the I-94 corridor right now with 35-45% probabilities beginning on I-90 and increasing north Thursday afternoon and night. This is a tricky little system when many people want to be outdoors, so hopefully additional details can be added to the forecast in the next day. Unsettled into the New Week Friday is a day for the frogs it seems. The deep low lingers overhead with some instability present. It seems like a day where showers and occasional storms pinwheel across the area. This system on Friday will need to be watched a bit for higher rainfall amounts over 1". While the tropical precipitable water values shift east, there is more of a trowal-like air stream wrapping around the north side of the low-level low into WI with values of 1.25-1.50". Right now, the 100 member Grand Ensemble is suggesting a 35% chance of 1"+ north of I-90. The low shifts east with shortwave ridging in place for Saturday in much of the guidance and the highest probability for a dry day with comfortable temperatures. Rain chances then ramp up for Sunday with yet another system coming in. Unsettled overall in this period with below normal temperatures and humidity. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1252 PM CDT Tue Jul 2 2024 Main taf concerns are IFR conditions this afternoon into this evening along with the threat for thunder at both RST/LSE taf sites. Low pressure will move across the area this afternoon/evening and spread another round of showers/storms. Conditions will remain in IFR or lower to IFR this afternoon and continue into this evening. With the lack of instability over the area and coverage of thunder...confidence in thunder occurring at LSE/RST taf sites remains low. Will continue mention of vicinity of thunder at both RST/LSE taf sites. Drier air advects into the area after 06z Wednesday and allow conditions to improve to VFR at both taf sites. && .HYDROLOGY... Issued at 303 PM CDT Tue Jul 2 2024 Flooding continues on the Mississippi river with no large changes noted in the new forecasts except for Guttenberg and McGregor Iowa. The river forecast came up another 1/2 foot or so and it seems the Wisconsin river input water flow plays a part with the forecast consistency. Otherwise, with 1-2" of rain fell across the area last night and this morning. There are rises occurring and forecast on the tributaries, and some to flood stage, but nothing major out of last nights rain. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061. MN...None. IA...Flood Watch until 1 AM CDT Wednesday for IAZ029-030. && DISCUSSION...Baumgardt AVIATION...DTJ HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 1:01 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 101 PM CDT Tue Jul 2 2024 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-031215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 101 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...into western and central Wisconsin. .DAY ONE...Through Tonight Flooding continues along the Mississippi River. Please see the latest flood statements for additional details. Thunderstorms this afternoon into this evening will bring brief heavy rain but additional flooding and flash flooding is of a low probability (0-20%). Severe storms are unlikely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding will continue along some area rivers. Please see the latest flood statements for additional details. Thunderstorms may occur Independence Day through Monday, mainly during the afternoon and evening hours. At this time, confidence in severe thunderstorms or additional heavy rainfall is low. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of rain and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ054-055-061-031215- Fayette-Clayton-Crawford-Richland-Grant- 101 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Through Tonight Flooding continues along the Mississippi River. Please see the latest flood statements for additional details. Thunderstorms this afternoon into this evening will bring heavy rain with an additional 1-2", localized 3" amounts. 2-3" amounts would most likely lead to additional flooding and flash flooding. A Flood Watch is in effect this afternoon and evening as a result. A strong storm may occur this afternoon and evening, but the overall probability for a severe storm is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding will continue along some area rivers. Please see the latest flood statements for additional details. Thunderstorms may occur Independence Day through Monday, mainly during the afternoon and evening hours. At this time, confidence in severe thunderstorms or additional heavy rainfall is low. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of rain and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:01 AM CDT | Flood Watch | ARX | Crawford, Grant, Richland | 20 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.